Posted: January 23rd, 2023
NURS 6501 necrotic tissue Essay – Alterations in Cellular Processes Discussion
Advanced Pathophysiology Week 1 Initial Post
A 27-year-old patient with a history of substance abuse is found unresponsive by emergency medical services (EMS) after being called by the patient’s roommate. The roommate states that he does not know how long the patient had been lying there. Patient received naloxone in the field and has become responsive. He complains of burning pain over his left hip and forearm. Evaluation in the ED revealed a large amount of necrotic tissue over the greater trochanter as well as the forearm. EKG demonstrated prolonged PR interval and peaked T waves. Serum potassium level 6.9 mEq/L NURS 6501 necrotic tissue Essay – Alterations in Cellular Processes Discussion.
Why is the patient presenting with these symptoms?
The patient was unresponsive due to an overdose. Narcan, an opioid antagonist used to reverse the actions of opioid overdose, was given in the field. Opioids are known for depressing the respiratory system thus leading to respiratory failure or distress. The patient mos t likely experienced respiratory failure and passed out (McCane & Huether, 2019). The necrotic tissue is most likely the result of a fall after passing out and could represent cellular damage and perhaps even a broken bone. Necrosis might also represent damage from lying or an undetermined amount of time in one position, in this case, the left hip and forearm (McCance & Huether, 2019). Necrosis is tissue death caused by lack of blood and oxygen and can be caused through or because of Rhabdomyolysis (Cabral, Edding, Portacarrero, & Lerma, 2020). This could have also caused the high level of potassium (Chatzizisis, Misirli, Hatzitolios, & Giannoglou, 2020). This release of potassium could also be what is causing the prolonged PR interval and peaked T-waves (Weiss, Qu, & Shivkumar, 2017).
How would gender or genetics change your answer?
In this case, gender would not play a significant role. The clinical presentation of drug overdose in male versus female are not greatly different as shown in the study by (Syse, et al., 2019). Age would play a difference only in that it usually takes less of a drug taken by mouth to cause an overdose in polder adults due to decreased metabolism and excretion (Vu, Beselman, Monolakis, Wag, & Rastegar, 2018). The mentioned study also points out that people with heart conditions or COPD are also at greater risk of opioid overdose. NURS 6501 necrotic tissue Essay – Alterations in Cellular Processes Discussion
Cabral, B., Edding, S., Portacarrero, J., & Lerma, E. (2020). Rhabdomyolysis. Disease a Month, 66.
Chatzizisis, Y., Misirli, G., Hatzitolios, A., & Giannoglou, G. (2020). The syndrome of rhabdomyolysis: Complications and treatment. European Jourmal of Inernal Medicine, 568-574.
McCance, K., & Huether, S. (2019). Pathophysiology the biologic basis for disease in adults and children. St Louis, MO: Elsevier.
Syse, V., Brekke, M., Grimsrud, M., Persett, P., Heyerdahl, .., Hovda, K., & Vallersnes, O. (2019). Gender differences in acute recreational drug toxicity: a case series from Oslo, Norway. BMC Emergency Medicine, 29.
Vu, Q., Beselman, A., Monolakis, J., Wag, A., & Rastegar, D. (2018). Risk factors for opioid overdose among hospitalized patients. Journal of Clinical Pharmacy & Therapeutics, 784-789.
Weiss, J., Qu, H., & Shivkumar, K. (2017). Electrophysiology of Hypokalemia and Hyperkalemia. Circulation: Arrhythmia & Electrophysiology, 1-10 NURS 6501 necrotic tissue Essay – Alterations in Cellular Processes Discussion.
Hi Margaret. The scenario assigned to you gave me an interest. I had a patient last month with necrotic tissue on her right arm due to substance abuse. I was fascinated with your post, and I did some readings that I would like to share.
According to Ciccarone, Unick, Cohen, Mars, Rosenblum, abscesses, cellulitis, and injection-related wounds are highly prevalent among persons who inject drugs, likely due to repeated injection into the same anatomical site, resulting in venous and other tissue trauma (Ciccarone, et al. ,2016). Moreover, injections in a nonsterile environment and practices such as reusing needles or sharing used equipment facilitate local soft-tissue bacterial inoculation, with subsequent risk of serious complications such as sepsis, gangrene, amputation, and death. (Smith, Robinowitz, Chaulk, Johnson, 2015).
In addition, frequency of injection has a direct relationship with infection risk as well. Type of drug injected also affects the risk of skin soft tissue infections, with heroin and speedball (combined heroin and cocaine) posing a greater risk of infection and methamphetamines decreasing this risk. (Brown & Ebright, 2002). Also, Black tar heroin has specifically been associated with higher rates of skin infections (Phillips & Stein, 2010) NURS 6501 necrotic tissue Essay – Alterations in Cellular Processes Discussion.
With these learnings, I am cautious with my patients who are being discharged to take out their IV access before endorsing transport services. This instance can prevent our in-hospitalized patient to use the IV access for illicit drug use just in case.
Ciccarone D, Unick GJ, Cohen JK, Mars SG, Rosenblum D. (2016). Nationwide Increase in Hospitalizations for Heroin-related Soft Tissue Infections: Associations with Structural Market Conditions. Retrieved from https://www.liebertpub.com/doi/full/10.1089/wound.2020.1243#B19.
Phillips KT, Stein MD. (2010). Risk Practices Associated with Bacterial Infections Among Injection Drug Users in Denver, Colorado. Retrieved from https://www.liebertpub.com/doi/full/10.1089/wound.2020.1243#B19.
Smith ME, Robinowitz N, Chaulk P, Johnson KE. (2015). High Rates of Abscesses and Chronic Wounds in Community-Recruited Injection Drug Users and Associated Risk Factors. Retrieved from https://www.liebertpub.com/doi/full/10.1089/wound.2020.1243#B19 NURS 6501 necrotic tissue Essay – Alterations in Cellular Processes Discussion.
Sample response 2
Great post. Overdoses are becoming more common and Narcan is one of those drugs we always keep handy especially in the hospital setting. Naloxone reverses opiate-related cases in and out the hospital without the addictive effects (Wojcicki, 2019). In most opiate OD cases it most time not intentional. Depending on the drug of choice the symptoms vary, but eventually respiratory distress begins, and the users is not far from becoming unresponsive, like the patient was in the scenario. An opioid overdose is caused by the overly excessive stimulation of the opiate pathways leading to respiratory issues and maybe even death (Schiller, 2021). I agree that your patient may have lost consciousness and fell to the ground on that necrotic side and may have possible broken something causing another systemic response. Gender wouldn’t affect the results. Whether male or female, an overdose with pretty much affect everyone the same way but in different rates.
Schiller, E. Y. (2021, July 18). Opioid overdose. StatPearls [Internet]. https://www.ncbi.nlm.nih.gov/books/NBK470415.
Wojcicki, J. M. (2019). Dying alone: the sad irrelevance of naloxone in the context of solitary opiate use. Addiction (Abingdon, England), 114(3), 574–575. https://doi-org.ezp.waldenulibrary.org/10.1111/add.14508 NURS 6501 necrotic tissue Essay – Alterations in Cellular Processes Discussion
Discussion: Alterations in Cellular Processes
Photo Credit: Getty Images
At its core, pathology is the study of disease. Diseases occur for many reasons. But some, such as cystic fibrosis and Parkinson’s Disease, occur because of alterations that prevent cells from functioning normally.
Understanding of signals and symptoms of alterations in cellular processes is a critical step in diagnosis and treatment of many diseases. For the Advanced Practice Registered Nurse (APRN), this understanding can also help educate patients and guide them through their treatment plans.
For this Discussion, you examine a case study and explain the disease that is suggested. You examine the symptoms reported and explain the cells that are involved and potential alterations and impacts.
Post an explanation of the disease highlighted in the scenario you were provided. Include the following in your explanation:
Read a selection of your colleagues’ responses.
Respond to at least two of your colleagues on 2 different days and respectfully agree or disagree with your colleague’s assessment and explain your reasoning. In your explanation, include why their explanations make physiological sense or why they do not
Note: For this Discussion, you are required to complete your initial post before you will be able to view and respond to your colleagues’ postings. Begin by clicking on the “Post to Discussion Question” link and then select “Create Thread” to complete your initial post. Remember, once you click on Submit, you cannot delete or edit your own posts, and you cannot post anonymously. Please check your post carefully before clicking on Submit! NURS 6501 necrotic tissue Essay – Alterations in Cellular Processes Discussion
Place an order in 3 easy steps. Takes less than 5 mins.